Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 32-year-old man is brought in by ambulance with altered mental status. He has pinpoint pupils that are minimally reactive, and apnoea. He receives high-dose naloxone with improvement in his respiratory status. Upon awaking, he states that someone slipped him a ‘mickey,’ but his friends believe he ingested some ‘old pain pills’ on the night of presentation. An hour later, the patient is found to be apnoeic and difficult to arouse, despite a normal blood glucose level. Consequently, further investigation is pursued with a normal head CT, blood chemistry tests, cerebrospinal fluid analysis and urine toxicology testing. The patient is given additional naloxone and awakens again.
What is a ‘mickey’ and would it show up on a urine toxicology screen?
What are the chances this patient had opioid toxicity given that he had a normal urine toxicology screen?
Does the response to naloxone help us with the diagnosis?
Is there a role for flumazenil in this case?
How should this patient be further managed?
‘Mickey’ is a term for an alcoholic beverage laced with a sedative-hypnotic …
Competing interests None.
Provenance and peer review Not commissioned; internally peer reviewed.